Kansas, 2021

Wildfire and High Wind in Kansas, December 15 to 16, 2021

December 15 to 16, 2021 · NWS DDC · 64 events in 22 counties and zones

A very strong cold front approached the area from the northwest with a strong gradient and low level jet ahead of it out of the southwest to west prior to the frontal passage. Coupled with a sting jet in the upper levels with a tropopause fold that helped to aid in the sharp gradient towards the surface.

Where it happened

Every event with a place to put it; 64 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
64

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A very strong cold front approached the area from the northwest with a strong gradient and low level jet ahead of it out of the southwest to west prior to the frontal passage. Coupled with a sting jet in the upper levels with a tropopause fold that helped to aid in the sharp gradient towards the surface. Strong mixing from the low to mid levels with afternoon high temperatures pushing into the 70s allowed the mid morning start of the strong wind gusts to last into the late afternoon hours. The entire area had gusts over 58 mph with the strongest speeds 75 to 100 MPH along and north of the Hwy 50 corridor.

Due to the combination of intense non-thunderstorm winds of 75-100 mph, very dry air, unusually warm temperatures and low humidity, extremely critical fire weather conditions developed across parts of western and central Kansas during the day. ). Once fires started they exhibited extreme behavior, including rapid spread at more than 50 mph. This led to extreme fire weather growth and spread over the course of 6-8 hours during the late afternoon and evening. Per the Kansas Forest Service, total acreage burned across Kansas on December 15 was 163,755.9 acres, of which 67,500 acres burned in our area of responsibility. Unfortunately, these fires did result in a fatality in Ellis county.

Once the high winds of 75+ mph developed, widespread blowing dust was observed thanks to the very dry conditions over the previous month and a half. At least one fatality was associated with a car accident in reduced visibility due to blowing dust in western Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 15, 4:49 AM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Dec 15, 4:49 AM CST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
449 AM CST Wed Dec 15 2021

...Updated aviation section...

.SHORT TERM...(Today and tonight)
Issued at 320 AM CST Wed Dec 15 2021

Models continue to bring a strong upper level low across western
Kansas today. A few high level clouds will be possible through
early morning with clearing in the afternoon. Winds increase in
speed late morning into this afternoon and mixing in the boundary
layer continues to suggests wind gusts of 60-70 mph at times. this
in combination of low relative humidity will create extreme fire
danger across western Kansas. These southerly winds decrease in
intensity this evening and curl to the west before shifting to the
northwest overnight. A wide range of temperatures are expected
today with highs ranging from around 60 degrees along the KS/CO
border to upper 70s across south central Kansas. Lows tonight are
expected to range from the upper teens to low 20s across west
central Kansas to low 30s across south central Kansas.

.LONG TERM...(Thursday through Tuesday)
Issued at 320 AM CST Wed Dec 15 2021

High pressure builds in behind the aforementioned system with lee
troughing developing across eastern Colorado Thursday. This will
be short lived as a secondary piece of energy moves through the
area Friday with another cold front and push of cooler air. The
remainder of the long term remains dry as upper level ridging
builds over the Northwest United States and an upper level low
spinning over Mexico. As for temperatures, highs will reach into
the low 50s Thursday and Friday before being pushed down into the
40s Saturday. We then rebound into the 50s Sunday into the early
part of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 448 AM CST Wed Dec 15 2021

VFR conditions will prevail through the early morning with a few
high level clouds through this afternoon. LLWS can be found just
above the surface this morning. Blowing dust will be possible
late this morning through this afternoon as strong southerly winds
gust to above 50 knots at times.

&&

.FIRE WEATHER...
Issued at 103 PM CST Tue Dec 14 2021

Extreme fire weather conditions likely today as strong damaging
southwest winds of 40 to near 50 mph with gusts of 65 to near 70
mph develop late Wednesday morning and early afternoon as humidity
values fall back into the teens. Based on these expected winds
and humidity... Fires will spread very quickly with spot fires
common. Fire control will be extremely difficult. DO NOT BURN!

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  25  51  27 /   0   0   0   0
GCK  68  22  50  26 /   0   0   0   0
EHA  65  22  53  28 /   0   0   0   0
LBL  70  21  52  26 /   0   0   0   0
HYS  70  23  50  24 /  10   0   0   0
P28  78  31  54  29 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 8 AM CST /7 AM MST/ this morning to 7 PM
CST /6 PM MST/ this evening for KSZ030-031-043>046-061>066-
074>081-084>090.

Red Flag Warning from 8 AM CST /7 AM MST/ this morning to 7 PM
CST /6 PM MST/ this evening for KSZ030-031-043>046-061>066-
074>081-084>090.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
FIRE WEATHER...Hovorka_42
Hazardous weather outlook, Dec 15, 3:26 AM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
326 AM CST Wed Dec 15 2021

KSZ030-031-043>046-061>066-074>081-084>090-160930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
326 AM CST Wed Dec 15 2021 /226 AM MST Wed Dec 15 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A red flag warning and high wind warning is in effect for all
areas. See the latest fire and wind headlines for more
information.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Extreme risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

59 high wind, 5 wildfire. Local standard time, as filed.

High Wind, Morton

When
December 15, 9:46 AM CST
Where
Morton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Observed in Elkhart.

High Wind, Stevens

When
December 15, 10:15 AM CST
Where
Stevens forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Observed in Hugoton.

High Wind, Morton

When
December 15, 10:23 AM CST
Where
Morton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Observed at the Cimarron National Grasslands observing site.

High Wind, Morton

When
December 15, 10:26 AM CST
Where
Morton forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Observed at the Elkhart airport.

High Wind, Grant

When
December 15, 10:35 AM CST
Where
Grant forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Observed at the Ulyssest airport.

High Wind, Stanton

When
December 15, 10:35 AM CST
Where
Stanton forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Observed at the Johnson City airport.

High Wind, Seward

When
December 15, 10:38 AM CST
Where
Seward forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Observed at the Liberal airport.

High Wind, Ford

When
December 15, 10:52 AM CST
Where
Ford forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City airport.

High Wind, Grant

When
December 15, 10:55 AM CST
Where
Grant forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Observed at the Ulysses airport.

High Wind, Stanton

When
December 15, 10:55 AM CST
Where
Stanton forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Observed at the Johnson City airport.

High Wind, Seward

When
December 15, 10:56 AM CST
Where
Seward forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Observed at the Liberal airport.

High Wind, Stanton

When
December 15, 11:05 AM CST
Where
Stanton forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Observed at the Johnson airport.

High Wind, Scott

When
December 15, 11:15 AM CST
Where
Scott forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Observed at the Scott City airport.

High Wind, Seward

When
December 15, 11:15 AM CST
Where
Seward forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Observed at the Liberal airport.

High Wind, Morton

When
December 15, 11:23 AM CST
Where
Morton forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Observed at the Cimarron National Grasslands.

High Wind, Finney

When
December 15, 11:33 AM CST
Where
Finney forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at the Garden City Airport.

High Wind, Finney

When
December 15, 11:34 AM CST
Where
Finney forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at the Dodge City Airport.

High Wind, Stanton

When
December 15, 11:35 AM CST
Where
Stanton forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Observed at the Johnson City Airport.

High Wind, Barber

When
December 15, 11:56 AM CST
Where
Barber forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Observed at the Medicine Lodge Airport.

High Wind, Ellis

When
December 15, 11:56 AM CST
Where
Ellis forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Observed at the Hays Airport.

Wildfire, Trego

When
December 15, 12:00 PM CST to 11:59 PM CST
Where
Trego forecast zone
Reported by
Other Federal Agency
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Several large wildfires burned 5,446 acres. Several structures were destroyed.

Wildfire, Lane

When
December 15, 12:00 PM CST to 11:59 PM CST
Where
Lane forecast zone
Reported by
Other Federal Agency
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Several large wildfires burned 3,552 acres. Several structures were destroyed.

Wildfire, Ness

When
December 15, 12:00 PM CST to 11:59 PM CST
Where
Ness forecast zone
Reported by
Other Federal Agency
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Several large wildfires burned 7,400 acres. Several structures were destroyed.

Wildfire, Rush

When
December 15, 12:00 PM CST to 11:59 PM CST
Where
Rush forecast zone
Reported by
Other Federal Agency
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Several large wildfires burned 1,126 acres. Several structures were destroyed.

High Wind, Gray

When
December 15, 12:05 PM CST
Where
Gray forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Observed at the Cimarron Mesonet.

High Wind, Ford

When
December 15, 12:09 PM CST
Where
Ford forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City airport.

High Wind, Finney

When
December 15, 12:14 PM CST
Where
Finney forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at the Garden City airport.

High Wind, Stanton

When
December 15, 12:15 PM CST
Where
Stanton forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Observed at the Johnson City airport.

High Wind, Ford

When
December 15, 12:35 PM CST
Where
Ford forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City airport.

High Wind, Grant

When
December 15, 12:35 PM CST
Where
Grant forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Observed at the Ulysses airport.

High Wind, Scott

When
December 15, 12:35 PM CST
Where
Scott forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Observed at the Scott City airport.

High Wind, Finney

When
December 15, 12:43 PM CST
Where
Finney forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at the Garden City airport.

High Wind, Comanche

When
December 15, 12:55 PM CST
Where
Comanche forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Observed at the Comanche County airport just south of Coldwater.

High Wind, Haskell

When
December 15, 12:55 PM CST
Where
Haskell forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Observed at the Sublette airport.

High Wind, Morton

When
December 15, 1:05 PM CST
Where
Morton forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Observed at the Elkhart airport.

High Wind, Gray

When
December 15, 1:07 PM CST
Where
Gray forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Observed at Mesonet site near Montezuma.

High Wind, Ford

When
December 15, 1:11 PM CST
Where
Ford forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City airport. During the late morning and early afternoon there was quite a bit of damage observed in town. The Coldstone Creamery had the entire roof lifted and deposited across the street and into the adjacent neighborhood but what was estimated to be 100 MPH winds coming up from the valley to the southwest. There were numerous fences blown down along with numerous tree limbs and entire trees blown over. Additional roof damage was reported.

High Wind, Hamilton

When
December 15, 1:15 PM CST
Where
Hamilton forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Observed at the Syracuse airport.

High Wind, Finney

When
December 15, 1:17 PM CST
Where
Finney forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at the Garden City airport.

High Wind, Lane

When
December 15, 1:45 PM CST
Where
Lane forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Observed at the mesonet site near Dighton.

High Wind, Gray

When
December 15, 1:46 PM CST
Where
Gray forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Observed at the mesonet site near Cimarron.

High Wind, Gray

When
December 15, 2:11 PM CST
Where
Gray forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Observed at the Hays airport.

High Wind, Scott

When
December 15, 2:15 PM CST
Where
Scott forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Observed at the Scott City airport. Wind damage was done to trees, fences and some roofs.

High Wind, Ellis

When
December 15, 2:35 PM CST
Where
Ellis forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Observed at the mesonet site near Yocemento.

High Wind, Scott

When
December 15, 2:35 PM CST
Where
Scott forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Observed at the Scott City airport.

High Wind, Kiowa

When
December 15, 2:36 PM CST
Where
Kiowa forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Observed at the mesonet site near Mullinville.

High Wind, Seward

When
December 15, 2:36 PM CST
Where
Seward forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Observed at the mesonet site near Hayne.

High Wind, Trego

When
December 15, 2:37 PM CST
Where
Trego forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Observed at the mesonet site 3.7 W of Ogallah.

High Wind, Hodgeman

When
December 15, 2:40 PM CST
Where
Hodgeman forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Observed at the mesonet site near Jetmore.

High Wind, Ellis

When
December 15, 2:42 PM CST
Where
Ellis forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Observed at the Hays airport.

High Wind, Ellis

When
December 15, 2:42 PM CST
Where
Ellis forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Observed at the mesonet site 3.7 W of Ogallah.

High Wind, Lane

When
December 15, 2:45 PM CST
Where
Lane forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Observed at the mesonet site near Dighton.

High Wind, Ford

When
December 15, 2:55 PM CST
Where
Ford forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City airport.

High Wind, Ford

When
December 15, 2:55 PM CST
Where
Ford forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City airport.

High Wind, Barber

When
December 15, 2:56 PM CST
Where
Barber forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Observed at the Medicine Lodge airport.

High Wind, Stafford

When
December 15, 2:59 PM CST
Where
Stafford forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Observed at the mesonet site near Stafford.

High Wind, Pratt

When
December 15, 3:10 PM CST
Where
Pratt forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Observed at the mesonet site 3.9 W of Pratt.

High Wind, Ness

When
December 15, 3:15 PM CST
Where
Ness forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Observed at the mesonet site near Utica.

High Wind, Pratt

When
December 15, 3:15 PM CST
Where
Pratt forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Observed at the Pratt airport.

High Wind, Ellis

When
December 15, 3:18 PM CST
Where
Ellis forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
AWOS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Observed at the Hays airport.

High Wind, Ellis

When
December 15, 3:36 PM CST
Where
Ellis forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
AWOS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Observed at the Hays airport.

High Wind, Barber

When
December 15, 3:56 PM CST
Where
Barber forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Observed at the Medicine Lodge airport.

High Wind, Ellis

When
December 15, 3:56 PM CST
Where
Ellis forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
AWOS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Observed at the Hays airport.

Wildfire, Ellis

When
December 15, 5:00 PM CST to December 16, 12:00 PM CST
Where
Ellis forecast zone
Deaths
1 direct, 0 indirect
Reported by
Other Federal Agency
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

A very large and fast moving wildfire burned nearly 50,000 acres. Numerous structures, fence posts, livestock, wildlife were killed by the fire. Fire officials indicated that structures that normally take 90 to 120 minutes to burn completely in high wind were burning to cinders in less than 15 minutes. Tragically one person caught in the fire passed away. He was driving to a structure for protection from high wind and ran out of fuel and was caught in the advancing fire line.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Ellis2021-12-1536MaleOutside/Open AreasDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999099, 999100, 999101, 999102, 999104, 999105, 999106, 999107, 999109, 999110, 999111, 999113, 999114, 999115, 999116, 999117, 999118, 999119, 999120, 999121, 998805, 998806, 998807, 998808, 999139, 999140, 999141, 999142, 999143, 999144, 999145, 999146, 999147, 999148, 999149, 999150, 999152, 999157, 999153, 999154, and more.